Kansas, 2009

Hail in Kansas, August 12, 2009

August 12, 2009 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm produced hail in Morton county during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm produced hail in Morton county during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 1:59 PM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 1:59 PM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT WED AUG 12 2009

.DISCUSSION...

DAYS 1-2...
W/V LOOP SUPPORTING THE NAM AND GFS WITH MOVING A 5H UPPER WAVE
OUT OF CO AND ACROSS NW KS LATER THIS AFTERNOON. I300-I305
ISENTROPIC SFCS THIS MORNING WAS ALSO SHOWING MOISTURE ADVECTING
NORTHWARD ACROSS FAR WRN KS AHEAD A DEVELOPING SFC TROF. THIS
COMBINED WITH PROGGED LATE DAY INSTAB IN THIS AREA CONTINUES TO
SUPPORT AT LEAST SLT CHC POPS. AT THIS TIME WILL NOT ONLY LEAVE
POPS AS FOR THIS EVENING BUT MAY ALSO BUMP POPS UP SOME IN OUR NW
CWA. WILL MAKE FINAL CALL CLOSER TO ISSUANCE TIME.

ON THURSDAY WE SHOULD SEE A REPEAT OF SOMETHING VERY SIMILAR
SINCE THERE WILL STILL BE A SFC TROF OF LOW PRESSURE IN OR JUST
WEST OF OUR CWA AS ANOTHER WEAK 5H VORT LOBE IS PROGGED TO BE
MOVING ACROSS ERN CO TOWARDS WRN KS. DETAILS ARE UNCLEAR ON
EXACTLY WERE OR WHEN OF THIS NEXT UPPER WAVE BUT INITIAL PLAN IS
TO KEEP SOME SMALL POPS EARLY IN OUR WRN CWA.

AS FOR TEMPERATURES OVER THE NEXT FEW DAYS THE CURRENT FORECAST IS
STILL LOOKING PRETTY GOOD. GUIDANCE AND 85H MIX DOWN TEMPS WERE
WITHIN A FEW DEGREES OF CURRENT FORECAST SO OTHER THAN A FEW
TWEAKS HERE AND THERE NO MAJOR ADJUSTMENTS PLANNED THE TEMPERATURE
GRIDS.

DAYS 3-7...

PRECIPITATION CHANCES WILL EXIST IN JUST ABOUT EVERY FORECAST
PERIOD ACROSS PORTIONS OF THE DDC FA THROUGH EARLY-MID NEXT
WEEK...AS WE REMAIN IN AN UNUSUALLY ACTIVE AND SOUTHWARD DISPLACED
JET STREAM PATTERN WITH STRONGER THAN AVERAGE FRONTS FOR SUMMER. A
DEEP TROUGH IS EXPECTED TO MOVE FROM THE WESTERN CONUS THROUGH THE
ROCKIES THIS WEEKEND...EVENTUALLY MOVING OUT INTO THE NORTHERN
PLAINS AND UPPER MIDWEST REGION BY EARLY NEXT WEEK. ANOMALOUSLY
LOW HEIGHTS IN THE MID LEVELS WILL CONTINUE EVEN IN THE WAKE OF
MAIN POLAR JET STREAK...KEEPING MID-UPPER FLOW SHUNTED TO THE
SOUTH THROUGH DAY 6. IN THE DAILIES...AN INITIAL SHORTWAVE TROUGH
WILL EJECT NORTHEASTWARD THROUGH THE HIGH PLAINS OF WESTERN KS/NEB
FRIDAY. THIS WILL PROMOTE ENHANCED DEEP TROPOSPHERIC LIFTING FOR
ORGANIZED THUNDERSTORM DEVELOPMENT. WILL HAVE 20 TO 30 POPS ACROSS
THE CWA WITH A FEW SEVERE STORMS POSSIBLE GIVEN FAVORABLE DEEP
LAYER SHEAR ENVIRONMENT. BY SATURDAY...BROAD SOUTHWEST FLOW ALOFT
WITH A FAIRLY IMPRESSIVE JET STREAK EXIT REGION WILL NOSE INTO THE
HIGH PLAINS. AT THIS TIME...IT APPEARS MOST FAVORABLE FORCING WILL
BE JUST NORTH OF THE DDC FA INTO NORTHWEST KS AND WESTERN NEB. A
FAIRLY LARGE-SCALE SEVERE WX EVENT MAY UNFOLD GIVEN THE
CONFIGURATION OF THIS JET PATTERN...AVAILABLE LOW LEVEL
MOISTURE...AND STRONG LOW LEVEL FRONTOGENESIS. AN OVERNIGHT MCS
WILL BE LIKELY...BUT NORTH OF THE DDC FA AS IT STANDS NOW...THUS
JUST 20 POPS FOR THE SAT/SAT NIGHT PERIOD.

AS WE HEAD INTO SUNDAY, THOUGH, THE TROUGH AXIS AND COOLER H5-7
TEMPS WILL BEGIN TO OVERSPREAD WESTERN KS...ALONG WITH THE LOW LEVEL
FRONT.  THIS APPEARS TO BE THE BEST DAY IN THE EXTENDED FORECAST FOR
ORGANIZED AND PERHAPS WIDESPREAD STRONG/SEVERE THUNDERSTORMS.  WILL
BE CARRYING 40 POPS FOR SUNDAY/SUNDAY ACROSS AT LEAST THE EASTERN
HALF OF THE DDC FA GIVEN THE STRONG SIGNALS IN ALL THE GLOBAL
SPECTRAL DETERMINISTIC MODEL SOLUTIONS.  THE MOST LIKELY TIME FRAME
FOR SURFACE FRONTAL PASSAGE ACROSS SOUTHWEST KS WILL BE SOMETIME
LATE SUNDAY AFTERNOON OR EVENING...HOWEVER THE GFS IS QUICKER WITH
THE FRONT AND THUS LOWER WITH GRIDDED SURFACE TEMPERATURE FORECAST.
WILL HEDGE IN THE MIDDLE WITH AN ATTEMPT AT A BROAD GRADIENT FOR
HIGHS FROM MID 90S IN THE SOUTHEAST TO MID 80S IN THE NORTHWEST.

A COMPLEX OF THUNDERSTORMS SHOULD EXIT THE DDC FA SOMETIME DURING
THE SUNDAY NIGHT PERIOD...HOWEVER THE FRONT WILL PROBABLY NOT PUSH
VERY FAR SOUTH OF THE DDC FA AS LOW LEVEL DEVELOPMENT WOULD BE
FAVORED IN THE RIGHT ENTRANCE REGION OF THE EXITING JET STREAK.  THE
ECMWF AND GFS SHOW AN ABUNDANT SUPPLY OF LOW LEVEL MOISTURE IN AN
EVOLVING POST-FRONTAL UPSLOPE REGIME LATE SUNDAY NIGHT INTO MONDAY.
GIVEN THIS...HAVE TO HAVE POPS IN THE FORECAST FOR ADDITIONAL
THUNDERSTORM CLUSTERS IN A COOLISH 700MB THERMAL ENVIRONMENT AND LOW
LEVEL BAROCLINIC ZONE AROUND.  THE SUNDAY THROUGH TUESDAY PERIOD
COULD BE A RATHER WET STRETCH FOR SOME AREAS OF THE DDC FA, WHICH
WILL CONTINUE TO BE MONITORED WITH FORECAST MODIFICATIONS AS WE GET
CLOSER TO THAT PERIOD.

&&

.AVIATION...

SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE HIGH PLAINS OF EASTERN COLORADO AND ADJACENT
WESTERN KANSAS LATE THIS AFTERNOON AND EVENING.  A SOMEWHAT
ORGANIZED CLUSTER OF STORMS (OR A SUPERCELL STORM?) MAY EVOLVE
SOUTHEAST LATER ON THIS EVENING PERHAPS IMPACTING THE KGCK TERMINAL
AFTER 13/00Z, BUT FOR NOW WILL JUST HANDLE THIS WITH CB CLOUD
GROUP AND AMEND THE TAF AS NEEDED AS THE CONVECTIVE SITUATION
BECOMES A BIT MORE CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  96  68  94 /  10   0  10  10
GCK  65  96  66  93 /  20  10  20  10
EHA  66  95  66  94 /  20  10  20  10
LBL  65  96  67  94 /  20  10  20  10
HYS  66  97  68  94 /  10   0  10  10
P28  68  96  69  95 /  10   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/25/25
Hazardous weather outlook, Aug 12, 3:58 AM CST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT WED AUG 12 2009

KSZ030-031-043>046-061>066-074>081-084>090-131000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT WED AUG 12 2009 /358 AM MDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NEAR THE
COLORADO BORDER AND WILL MOVE TO NEAR A LINE FROM ASHLAND TO NESS
CITY BEFORE DIMINISHING AROUND MIDNIGHT. A FEW OF THE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS. THE
POTENTIAL FOR SEVERE WEATHER IS GREATEST WEST OF A LINE FROM SCOTT
CITY TO LIBERAL.

A TROUGH OF LOW PRESSURE WILL DEEPEN IN THE LEE OF THE ROCKIES
TODAY, AND LOW LEVEL MOISTURE WILL FLOW NORTHWARD ACROSS WESTERN
KANSAS. ALTHOUGH WINDS ALOFT WILL BE RELATIVELY LIGHT THIS
AFTERNOON...HIGH LEVEL WINDS WILL INCREASE THIS EVENING.
CONSIDERABLE MID LEVEL INSTABILITY WILL PROVIDE AN ENVIRONMENT
FAVORABLE FOR THE DEVELOPMENT OF HAIL WITH THE STRONGER UPDRAFTS.
A LOW LEVEL JET WILL DEVELOP THIS EVENING, AND INCREASING WIND
SHEAR WILL ALLOW THE THUNDERSTORMS TO PERSIST WELL AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL INCREASE WITH THE APPROACH OF AN UPPER
LEVEL TROUGH FRIDAY AFTERNOON AND FRIDAY NIGHT. A COLD FRONT WILL
MOVE INTO WESTERN KANSAS ON SUNDAY, AND THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT SUNDAY AFTERNOON AND NIGHT. A FEW OF THE
THUNDERSTORMS COULD BE SEVERE. THE FRONT WILL BE VERY SLOW TO
MOVE...AND ADDITIONAL THUNDERSTORMS CAN BE EXPECTED NEXT MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 500 PM NEAR THE COLORADO BORDER AND
AS FAR EAST AS SEWARD...HASKELL...FINNEY AND SCOTT COUNTIES DURING
THE EVENING HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morton

When
August 12, 8:03 PM CST
Where
Morton County, 13.11 mi WSW of Richfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.220, -102.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195313.